South Dakota, 2017

Hail in South Dakota, May 13, 2017

May 13, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced nickel sized hail in the Custer area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail in the Custer area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 13, 4:25 PM MST, 35 minutes earlier.

Area forecast discussion, May 13, 4:25 PM MST, 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Sat May 13 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 213 PM MDT Sat May 13 2017

Latest water vapor imagery shows an upper ridge centered over
western South Dakota with an upper low moving onshore over the
Pacific Northwest. There is a long wave trough extending southward
from the Pacific northwest low down to the Baja Peninsula. At the
surface, there is an area of low pressure just north of the Black
Hills with a cold front extending through central Wyoming and a
warm front along the North/South Dakota border. 19Z radar imagery
is showing the surface low in southern Meade County, just north of
Ellsworth, with the cold front and wind shift just northwest of
Rapid City. It is also showing the convergence boundary along the
eastern foothills where convection is anticipated to develop this
afternoon.

For this afternoon and evening, low level instability combined with
convergence along and the cold front and eastern foothills will
allow some showers and storms to develop. Models indicate cap this
afternoon first erodes over northeastern Wyoming and in the
central/southern Black Hills with MLCAPE around 1000 J/KG. RAP model
shows some energy at 700mb in the downstream convergence zone of the
Black Hills, but water vapor imagery indicates the main bulk of the
energy will be associated with the shortwave currently over northern
Wyoming that moves through southeastern Montana and southwestern
North Dakota overnight. Isolated strong to severe storms will be
possible with activity moving off the Black Hills and Bighorn
Mountains spreading into northeastern Wyoming and northwestern South
Dakota this evening. Given deeply mixed, but drier boundary layer,
the main threat will be gusty winds and marginally severe hail. The
cold front should move through most of the forecast area overnight.

On Sunday, models indicate the front will extend through central
South Dakota during the morning before moving well east by Sunday
evening. Temperatures will remain above normal behind the front, but
will be about 10 cooler than Saturday. Will see gusty northwest
winds behind the front continuing into the early afternoon hours,
especially across the western South Dakota plains.

A weak shortwave moves through Sunday night, with 250 J/KG of MUCAPE
available. This should allow a few showers/isolated thunderstorms to
develop, especially over southwestern and south central South
Dakota.

Southwest flow aloft will bring an active and unsettled pattern for
the upcoming week. For Monday through Wednesday, several upper level
shortwaves will move through the flow combining with the weak
diurnal instability to bring daily chances of showers and
thunderstorms. For Thursday and Friday, models continue to be in
good agreement bringing the upper low from the Rockies into the
northern Plains. Current track of the low would indicate the
forecast area would see beneficial precipitation with this system.
Temperatures over the higher Black Hills and Bear Lodge Mountains
indicate the possibility of snow. Will continue to watch this
closely. Overall, temperatures will be chilly for May by the end of
the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 520 PM MDT Sat May 13 2017

Scattered showers and thunderstorms will continue through the
evening hours across northeast WY and the Black Hills area. IFR
conditions are possible in and near any heavier showers. A cold
front will move east across the rest of the area tonight and bring
areas of MVFR cigs overnight, especially across northeast WY, the
Black Hills, and far northwest SD. Gusty northwest winds of 20 to
30 knots can be expected for a few hours after the frontal passage
overnight. VFR conditions should return to most locations by
Sunday morning after 14Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...15
Hazardous weather outlook, May 13, 5:32 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
632 AM MDT Sat May 13 2017

WYZ054-055-141315-
Northern Campbell-Southern Campbell-
632 AM MDT Sat May 13 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms, mainly late this afternoon
and evening, as a cold front slowly crosses the area. A strong
storm with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A series of disturbances will cross the area from Sunday through
Wednesday, bringing chances for thunderstorms at times. The threat
for severe thunderstorms looks low at this time. A stronger storm
system will move into the region late in the week and could bring
widespread rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024>031-041-042-072>074-WYZ056>058-071-141315-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
632 AM MDT Sat May 13 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms, mainly late this afternoon
and evening, as a cold front approaches the area. Isolated strong
to marginally severe storms are possible, with hail and gusty
winds the main threats from any stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A series of disturbances will cross the area from Sunday through
Wednesday, bringing chances for thunderstorms at times. The threat
for severe thunderstorms looks low at this time, with the best
chance for a few stronger storms looking to be Monday afternoon
and evening. A stronger storm system will move into the region
late in the week and could bring widespread rainfall, along with
the possibility for some snow across the higher Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-032-043-044-046-047-049-141315-
Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett-
Mellette-Todd-Tripp-
632 AM MDT Sat May 13 2017 /732 AM CDT Sat May 13 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across the area tonight as a
cold front approaches the area. A strong storm with small hail
and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A series of disturbances will cross the area from Sunday through
Wednesday, bringing chances for thunderstorms at times. The threat
for severe thunderstorms looks low at this time, with the best
chance for a few stronger storms looking to be Monday afternoon
and evening. A stronger storm system will move into the region
late in the week and could bring widespread rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 13, 3:14 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
414 PM MDT SAT MAY 13 2017

WYZ057-058-132245-
Weston WY-Wyoming Black Hills WY-
414 PM MDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WESTON COUNTY UNTIL
445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Osage, or 13 miles northwest of Newcastle, moving northeast at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Four Corners and Buckhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10448 4418 10435 4418 10406 4413 10406
      4395 10424
TIME...MOT...LOC 2214Z 208DEG 18KT 4403 10434

Carstens
Special weather statement, May 13, 3:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
441 PM MDT SAT MAY 13 2017

WYZ056-132315-
Western Crook WY-
441 PM MDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moorcroft, or 25 miles west of Sundance, moving north at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Haven, Carlile and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 155 and
165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Keyhole Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4418 10477 4425 10495 4456 10491 4449 10464
TIME...MOT...LOC 2240Z 194DEG 26KT 4428 10487

Carstens
Special weather statement, May 13, 3:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
448 PM MDT SAT MAY 13 2017

WYZ056>058-132315-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
448 PM MDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON AND SOUTH
CENTRAL CROOK COUNTIES UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Inyan Kara Mountain, or 18 miles south of
Sundance, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Inyan Kara Mountain.

This Includes Interstate 90 in Wyoming between Mile Markers 176 and
181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4404 10439 4411 10462 4437 10453 4429 10423
TIME...MOT...LOC 2248Z 203DEG 21KT 4415 10447

Carstens
Special weather statement, May 13, 4:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
501 PM MDT SAT MAY 13 2017

WYZ056-057-132330-
Wyoming Black Hills WY-Western Crook WY-
501 PM MDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 530 PM
MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlile, or 18 miles west of Sundance, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Carlile, Devils Tower National Monument and Devils Tower
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4434 10467 4443 10487 4469 10474 4467 10441
TIME...MOT...LOC 2301Z 210DEG 26KT 4445 10474

Carstens
Special weather statement, May 13, 4:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT SAT MAY 13 2017

SDZ029-140000-
Southern Black Hills SD-
513 PM MDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 600
PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dewey, or 21 miles southeast of Newcastle, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jewel Cave National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4348 10395 4357 10406 4367 10405 4385 10380
      4370 10360
TIME...MOT...LOC 2313Z 228DEG 22KT 4360 10396

Carstens
Special weather statement, May 13, 4:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
555 PM MDT SAT MAY 13 2017

SDZ028-029-140030-
Central Black Hills SD-Southern Black Hills SD-
555 PM MDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm over
Custer, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Custer, Sanator, Mount Rushmore National Memorial, Stockade Lake,
Legion Lake, Crazy Horse Memorial, Sylvan Lake, Horsethief Lake,
Custer Park Game Lodge, Blue Bell, Center Lake, Custer State Park,
Black Elk Peak and Mount Rushmore KOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4364 10361 4376 10378 4395 10354 4381 10331
      4379 10332
TIME...MOT...LOC 2354Z 223DEG 24KT 4377 10362

Carstens

The radar

The Rapid City radar (KUDX), 72 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
May 13, 5:00 PM MST to 5:03 PM MST
Where
Custer County, 1 mi ENE of Custer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.776, -103.582

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689971.